Dabigatran etexilate is a direct oral anticoagulant (thrombin inhibitor) used for the prevention of stroke and systemic thromboembolic events in patients with permanent atrial fibrillation; prevention of venous thromboembolic events and deep veins thrombosis; treatment and prevention of pulmonary embolism. Dabigatran is a relatively new drug, and as a result, its interactions with other medications and their significance are not fully known. A 72 years old male, having a medical history of heart and renal failure, was hospitalized for pneumonia treatment. The patient was taking several drugs, including dabigatran 150 mg twice daily and ranolazine 750 mg twice daily. His creatinine clearance was 45.22 mL/min, International Normalized Ratio (INR)—7.03. Dabigatran was discontinued. After 9 days, INR decreased to 1.33, and after 6 days, creatinine clearance increased to 64.39 mL/min. The patient was taking an adequate dosage of dabigatran, thus dabigatran was thought to be overdosed due to its interaction with ranolazine because dabigatran is a p-glycoprotein substrate, whereas ranolazine is the inhibitor of this transporter. Dabigatran and ranolazine should be used with caution in patients with renal failure. It is recommended to use smaller doses of both medications and observe coagulation parameters if needed.
This is an open access article distributed under the Creative Commons Attribution License
which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited